Adults with depression and who receive certain types of anti-depressants have an increased risk of developing Clostridium difficile, a costly and serious hospital-associated infection, according to a new University of Michigan Health System study.
Older Americans who were widowed and those who lived alone were also more likely to develop C. difficile, a bacterium that causes a growing number of serious infections in U.S. hospitals and nursing homes and is responsible for more than 7,000 deaths a year in the country. Symptoms range from diarrhea to life-threatening colon inflammation.
The findings appear in BioMed Central's open access journal BMC Medicine.
"We have long known that depression is associated with changes in the gastrointestinal system. In our research, we have shown that adults with depression are more likely to develop Clostridium difficile infection - a potentially fatal infection. Each year in the US, there are more than 300,000 such infections in hospitals alone," says lead author Mary Rogers, Ph.D., M.S., research assistant professor in Internal Medicine at the University of Michigan Medical School and research director of the Patient Safety Enhancement Program at the U-M Health System and the VA Ann Arbor Healthcare System.
"These findings will help us better identify those at risk of C. difficile infection and hopefully encourage exploration of the underlying interactions between the brain and the gut."
In a nationally representative sample of older Americans, Rogers and her colleagues found that individuals with major depression were 36 percent more likely to develop C. difficile infection than those without depression. Adults who were widowed had a 54 percent greater risk than married peers while those who lived with others had a 25 percent decreased risk compared to those who lived alone.
"We know that older people who live alone are more likely to experience depression so it's possible that the link between C. difficile infection and widowhood reflects the relationship between depression and this type of infection," says Rogers, who is also a member of the U-M Institute for Healthcare Policy and Innovation.
Authors also found that patients who received common antidepressants Remeron (mirtazapine) and Prozac (fluoxetine) were twice as likely to test positive for C. difficile. Both drugs have previously been linked to gastrointestinal side effects. Meanwhile, most types of antidepressants did not affect infection risk.
It is unclear whether the increase in infection risk is due to microbial changes in the gut during depression or to the medications associated with depression, authors note.
"This relationship between specific anti-depressants and C. difficile is new and needs to be studied further," Rogers says. "People with these prescriptions should not stop taking them unless otherwise advised by their physician."
The team of U-M researchers is a part of the Enterics Research Investigational Network Cooperative Research Centers funded by the National Institutes of Health.